New Jersey, 2024

High Wind in New Jersey, March 11, 2024

March 11, 2024 · NWS OKX · 7 events in 7 counties and zones

High winds occurred across the area during the daytime hours of March 11, 2024 with a tight pressure gradient in place as strong low pressure near the coast of northern New England slowly shifted northeast.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

High winds occurred across the area during the daytime hours of March 11, 2024 with a tight pressure gradient in place as strong low pressure near the coast of northern New England slowly shifted northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 11, 4:53 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 11, 4:53 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service New York NY
553 AM EDT Mon Mar 11 2024

.SYNOPSIS...
Strong low pressure tracks slowly eastward across the Canadian
Maritimes today. Meanwhile, high pressure builds into the area
through mid week. A frontal system will impact the area on Friday,
with high pressure attempting to build in behind it for the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
This main impact today will be strong west winds on the
backside of low pressure over the Canadian Maritimes. Deep
mixing today with winds at the top of the mixed layer around
50kt, and on average about 40 kt within the layer, will result
in sustained WNW winds of 25 to 35 mph, with gusts of 45 to 55
mph. An isolated gust up to 60 mph can't be ruled out during the
late morning and afternoon hours. A Wind Advisory remains up
for the entire area until 11 PM. While temperatures will be
close to normal with high in the mid to upper 40s, wind chill
values will be in the 20s and 30s.

Winds begin to gradually back down this evening, dropping below
advisory levels before midnight. A weak ridge axis extending
north from high pressure over the central and southern Appalachians
approaches from the west tonight.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A ridge of high pressure works in from the west through
Wednesday with winds continuing to subside during the period.
West winds on Tuesday will gust up to around 20 mph, but then
really fall of Tuesday night into Wednesday.

Expect dry conditions, as ridging both aloft and at the surface
builds into the area, In addition, warm advection through the
period allows for a significant warmup through mid week,
especially for locations inland and away from the immediate
coast. Highs on Tuesday will be 10 to 15 degrees warmer with
interior locations further warming heading into Wednesday with
highs well into the 60s. Coastal areas will be mainly in the
50s during this time. Overnight lows will be in the lower to mid
30s tonight, and in the upper 30s to lower 40s Tuesday night.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Upr ridge will be established over the region Wed ngt and Thu. Abv
normal temps. Lows Thu mrng close to normal highs for the date NYC
area and points N and W. Weak onshore flow off the cold water will
keep other areas a little cooler.

H85 temps on Thu support lower 70s for highs. Stuck with the NBM
which is cooler for now, especially the ern half of the cwa, but if
wly h85 flow is strong enough, it may be sufficient to hold off the
sea breeze influence and allow even portions of LI to hit 70. Right
now the 00Z GFS suggests h85 winds abv 15 kt don't arrive until
late, so this would support the much cooler scenario.

Some energy embedded in the ridge may produce a few shwrs late Thu
and Thu ngt, but most of the action looks to be N of the cwa attm
per the GFS.

A cold front is likely to pass on Fri with at least a few shwrs. The
ECMWF supports a more organized low with rain. High chance pops Fri
and likely Fri ngt.

The weekend displays a high amount of uncertainty. Model to model
and run to run consistency is low, with some solns showing high pres
and dry, and others a low pres sys passing thru or offshore. The
blended approach was followed and the NBM used.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
Deep low pres slowly tracks ewd across the Canadian Maritimes today.

Mainly VFR thru the TAF period. A few shsn could produce MVFR or
lower E of the NYC terminals thru 12Z.

Increasing NW winds today, with a few peak gusts around 50kt
possible especially in the aftn. Winds gradually diminish aft 23-
00Z, but come down more significantly aft 6Z.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

A few gusts this afternoon may be near 50 kt especially at KJFK and
KLGA.

OUTLOOK FOR 06Z TUESDAY THROUGH FRIDAY...

Late tonight: VFR. Decreasing NW winds.

Tuesday: VFR. NW winds 10-15G20 kt.

Tuesday night through Thursday: VFR.

Friday: Sub VFR possible in SHRA, especially late.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Gale Warnings remain in effect for all waters.

A strong pressure gradient between low pressure over the
Canadian Maritimes and high pressure to the west of the area,
will produce gales force winds today into part of tonight.
There could even be an isolated storm force gust late this
morning into this afternoon. Gales will end on the non-ocean
waters before midnight, but not until the early morning hours
Tuesday for the ocean. SCA conditions will follow, persisting
the longest on the ocean into Tuesday afternoon. High pressure
builds in from the west Tuesday night into Wednesday with sub-
SCA conditions.

Winds and seas generally blw sca lvls Thu and Fri. There is an
chance seas could hit 5 ft at times on the ocean Fri. The fcst
is a bit uncertain for the weekend, but there is the potential
for sca cond if low pres passes near the waters.

&&

.HYDROLOGY...
No further hydrologic impacts expected through the period.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 11 PM EDT this evening for CTZ005>012.
NY...Wind Advisory until 11 PM EDT this evening for NYZ067>075-
     078>081-176>179.
NJ...Wind Advisory until 11 PM EDT this evening for NJZ002-004-006-
     103>108.
MARINE...Gale Warning until 11 PM EDT this evening for ANZ331-332-335-
     338-340-345.
     Gale Warning until 6 AM EDT Tuesday for ANZ350-353-355.

&&

SYNOPSIS...JMC/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...JMC
AVIATION...JMC
MARINE...JMC/DW
HYDROLOGY...JMC/DW
Hazardous weather outlook, Mar 11, 2:44 AM EST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
344 AM EDT Mon Mar 11 2024

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-120745-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
344 AM EDT Mon Mar 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-120745-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
344 AM EDT Mon Mar 11 2024

...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-120745-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
344 AM EDT Mon Mar 11 2024

...GALE WARNING IN EFFECT UNTIL 6 AM EDT TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Eastern Essex

When
March 11, 6:00 AM EST to 7:00 AM EST
Where
Eastern Essex forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.787, -74.247 (the zone’s center; the record gives no point)

A trained spotter reported a tree on house in Bloomfield, NJ at 627 AM Local Standard Time.

High Wind, Western Essex

When
March 11, 6:00 AM EST to 11:00 AM EST
Where
Western Essex forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.787, -74.247 (the zone’s center; the record gives no point)

Multiple instances of downed trees were reported by trained spotters, including a large tree down in Livingston, NJ at 917 AM Local Standard Time and another large tree down at 1030 AM Local Standard Time on JFK Parkway near the Short Hills Mall in Millburn, NJ, closing the road. In addition, a trained spotter reported a downed pole at the intersection of Eagle Rock Avenue and Lincoln Street in Roseland, NJ at 611 AM Local Standard Time.

High Wind, Eastern Union

When
March 11, 6:30 AM EST to 7:30 AM EST
Where
Eastern Union forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

A measured high wind gust of 59 mph was recorded at ASOS station KEWR, Newark Liberty International Airport in Newark, NJ, at 650 AM Local Standard Time.

High Wind, Hudson

When
March 11, 7:30 AM EST to 8:30 AM EST
Where
Hudson forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.731, -74.076 (the zone’s center; the record gives no point)

A measured high wind gust of 62 mph occurred at the Robbins Reef mesonet station located in nearby Bayonne, NJ at an elevation of 69 feet at 754 AM Local Standard Time.

High Wind, Eastern Bergen

When
March 11, 9:00 AM EST to 3:00 PM EST
Where
Eastern Bergen forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

Several instances of downed trees were reported by trained spotters, including a tree striking and injuring a person in Ridgefield Park, NJ at 1106 AM Local Standard Time, a tree down on Hillside Terrace in Montvale, NJ at 930 AM Local Standard Time, blocking the entire road, a tree on a house on Berkely Avenue in Westwood, NJ at 1000 AM Local Standard Time, and a tree on a building in Hillsdale, NJ at 1147 AM Local Standard Time. In addition, Broadcast Media reported a partially collapsed wall at a building under construction on Main Street in Fort Lee, NJ at 1000 AM Local Standard Time, and several trees down around town, some causing damage to buildings in Fort Lee, NJ, at an estimated time of 200 PM Local Standard Time.

High Wind, Western Bergen

When
March 11, 11:00 AM EST to 2:30 PM EST
Where
Western Bergen forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

Trained spotters reported multiple instances of downed trees and wires, including wires downed in Ramsey, NJ at 1118 AM Local Standard Time, a tree and wire on fire in Franklin Lakes, NJ at 1119 AM Local Standard Time, and a tree on a car in Saddle River, NJ at 200 PM Local Standard Time.

High Wind, Western Union

When
March 11, 12:30 PM EST to 1:30 PM EST
Where
Western Union forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

A trained spotter reported a tree down on South Street in New Providence, NJ at 106 PM Local Standard time, closing the road.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2024Every state in 2024This day in weather historyWarnings in New Jersey, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161541, 1161542, 1161543, 1161540, 1161545, 1161546, 1161544.